Minimal Union-Free Decompositions of Regular Languages

  • Sergey Afonin
  • Denis Golomazov
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5457)


A regular language is called union-free if it can be represented by a regular expression that does not contain the union operation. Every regular language can be represented as a finite union of union-free languages (the so-called union-free decomposition), but such decomposition is not necessarily unique. We call the number of components in the minimal union-free decomposition of a regular language the union width of the regular language. In this paper we prove that the union width of any regular language can be effectively computed and we present an algorithm for constructing a corresponding decomposition. We also study some properties of union-free languages and introduce a new algorithm for checking whether a regular language is union-free.


Regular Expression Regular Language Short Word Union Operation Rational Subset 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Paz, A., Peleg, B.: On concatenative decompositions of regular events. IEEE Transactions on Computers 17(3), 229–237 (1968)CrossRefzbMATHGoogle Scholar
  2. 2.
    Brzozowski, J., Cohen, R.: On decompositions of regular events. Journal of the ACM 16(1), 132–144 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Nagy, B.: A normal form for regular expressions. In: Eighth International Conference on Developments in Language Theory, CDMTCS Technical Report 252, CDMTCS, Auckland, pp. 51–60 (2004)Google Scholar
  4. 4.
    Brzozowski, J.: Regular expression techniques for sequential circuits. PhD thesis, Princeton University, Princeton, New Jersey (1962)Google Scholar
  5. 5.
    Ehrenfeucht, A., Zeiger, P.: Complexity measures for regular expressions. In: STOC 1974: Proceedings of the Sixth Annual ACM Symposium on Theory of Computing, pp. 75–79. ACM, New York (1974)CrossRefGoogle Scholar
  6. 6.
    Afonin, S., Khazova, E.: Membership and finiteness problems for rational sets of regular languages. International Journal of Foundations of Computer Science 17(3), 493–506 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Leung, H., Podolskiy, V.: The limitedness problem on distance automata: Hashiguchi’s method revisited. Theoretical Computer Science 310(1–3), 147–158 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Nagy, B.: Programnyelvek elemeinek szintaktikus lersa norml formban (syntactic description of the elements of the programming languages in a normal form). In: IF 2005, Conference on Informatics in Higher Education, Debrecen (2005)Google Scholar
  9. 9.
    Hashiguchi, K.: Representation theorems on regular languages. Journal of Computer and System Sciences 27, 101–115 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brzozowski, J.: Open problems about regular languages. In: Book, R.V. (ed.) Formal Language Theory, Santa Barbara, CA, Univ. of CA at Santa Barbara, pp. 23–47. Academic Press, New York (1980)CrossRefGoogle Scholar
  11. 11.
    Nagy, B.: Union-free languages and 1-cycle-free-path-automata. Publicationes Mathematicae Debrecen 68, 183–197 (2006)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Sergey Afonin
    • 1
  • Denis Golomazov
    • 1
  1. 1.Institute of MechanicsLomonosov Moscow State UniversityMoscowRussia

Personalised recommendations